Alert archive / Indiana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 14, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 1, 2007, 4:30 PM EDT for Elkhart County, Saint Joseph County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2007, 4:30 PM EDT (20:30 UTC)
- Expired
- May 1, 2007, 5:17 PM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Elkhart County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 34 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 012030
SVRIWX
INC039-141-012130-
/O.NEW.KIWX.SV.W.0014.070501T2030Z-070501T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT TUE MAY 1 2007
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ELKHART COUNTY IN NORTH CENTRAL INDIANA
EASTERN ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA
* UNTIL 530 PM EDT
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
SEVERE STORM WAS LOCATED 3 MILES SOUTH OF OSCEOLA...OR ABOUT 5
MILES SOUTHEAST OF MISHAWAKA...AND MOVING EAST AT 40 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ELKHART...
DUNLAP...SOUTHWEST AND FORAKER...
GOSHEN...WATERFORD MILLS AND NEW PARIS...
BENTON...
MIDDLEBURY AND MILLERSBURG...
IN ADDITION TO NICKEL SIZE HAIL AND...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4170 8567 4150 8567 4151 8617 4151 8624
4169 8623 4171 8569 4172 8566
$$
JC2 follow-up statements
000
WWUS53 KIWX 012055
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EDT TUE MAY 1 2007
INC141-012105-
/O.CAN.KIWX.SV.W.0014.000000T0000Z-070501T2130Z/
ST. JOSEPH IN-
455 PM EDT TUE MAY 1 2007
...THE SEVERE THUNDERSTORM WARNING FOR ST. JOSEPH COUNTY IN NORTH
CENTRAL INDIANA IS CANCELLED...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING AND NO LONGER POSE
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4170 8567 4150 8567 4154 8602 4170 8603
4171 8569 4172 8566
$$
INC039-012130-
/O.CON.KIWX.SV.W.0014.000000T0000Z-070501T2130Z/
ELKHART IN-
455 PM EDT TUE MAY 1 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL ELKHART COUNTY...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR GOSHEN...OR ABOUT OVER GOSHEN...
AND MOVING EAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDDLEBURY AND MILLERSBURG.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4170 8567 4150 8567 4154 8602 4170 8603
4171 8569 4172 8566
$$
JC000
WWUS53 KIWX 012117
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT TUE MAY 1 2007
INC039-012128-
/O.CAN.KIWX.SV.W.0014.000000T0000Z-070501T2130Z/
ELKHART IN-
518 PM EDT TUE MAY 1 2007
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKHART COUNTY IS
CANCELLED...
AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4170 8567 4150 8567 4154 8602 4170 8603
4171 8569 4172 8566
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:56 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 1, 2:56 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 256 PM EDT TUE MAY 1 2007 .SHORT TERM... TONIGHT AND WEDNESDAY... CURRENTLY WATER VAPOR ANALYSIS REVEALS POTENT MID LEVEL SHORT WAVE MOVING INTO THE GREAT LAKES. ASSOCIATED COLD FRONT WAS LOCATED ACROSS THE CHICAGO AREA INTO SOUTHWEST LOWER MICHIGAN. ONGOING ELEVATED CONVECTION WAS OCCURRING IN SOUTHEAST MICHIGAN AND NORTHWEST OHIO WITH POSSIBLE HAIL THREAT. TEMPERATURES AHEAD OF COLD FRONT WERE WELL INTO THE 80S WITH DEWPOINTS IN THE LOWER 60S...PRODUCING SFC BASED CAPE VALUES AROUND 2500 J/KG. COMBINATION OF MID LEVEL COOLING WITH ADVANCING SHORTWAVE...DRY AIR ALOFT...AND DEEP SHEAR VALUES IN AROUND 40 TO 50 KNOTS YIELD POTENTIAL SEVER THUNDERSTORM DEVELOPMENT....WITH LARGE HAIL AND HIGH WIND POSSIBLE. WW HAS BEEN ISSUED FOR THIS. INHERITED GRIDS WERE IN GOOD SHAPE...ONLY ADJUSTED/TWEAKED A FEW THINGS TO ALLOW FOR LATE ARRIVAL OF FRONT. RAISED POPS SOME AND MOVED SEVERE THREAT FARTHER NORTH. AS FOR TOMORROW...ADJUSTED TEMPS SOME TO ALLOW FOR SLIGHTLY WARMER H90 TEMPS. MOSTLY SUNNY SKIES STILL LOOK GOOD...EXCEPT IN THE SOUTH WHERE SOME CIRRUS MAY BE PRESENT. && LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY... FRONTAL BOUNDARY TO STALL OUT ALONG TN VALLEY. WAVE RIDING ALONG THE FRONT WILL PUSH OVERRUNNING MOISTURE UP INTO OUR SOUTHERN CWA WEDNESDAY NIGHT INTO THURSDAY. BELIEVE NAM/WRF IS OVERDONE IN AGGRESSIVE SURGE OF LOW LEVEL MOISTURE AND PRECIPITATION INTO THE AREA. WILL FOLLOW MORE CLOSELY TO GFS SOLN AND BRING ADDL CLOUD COVER INTO SOUTHERN CWA AFTER MIDNIGHT WED NITE BUT WILL KEEP DRY FCST IN PLACE FOR NOW. END OF THE WEEK WILL SEE UPPER LOW DROP DOWN INTO FOUR CORNERS AND BUILD UPPER RIDGE OVER THE AREA. SOUTHERN PERIPHERY OF CANADIAN HIGH AT THE SFC WILL KEEP A COOLER EASTERLY FLOW IN PLACE KEEPING TEMPS NEAR NORMAL INTO THE WEEKEND. SFC HIGH THEN SLIDES SOUTHWARD ALONG EAST COAST...BRINGING A MORE SOUTHERLY FLOW TO THE AREA AND TEMPS BACK ABOVE NORMAL BY SUNDAY AND CONTINUING INTO THE BEGINNING OF NEXT WEEK. && .AVIATION... SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TODAY...BRINGING A WIND SHIFT AND THUNDERSTORMS TO THE REGION. THUNDERSTORMS WILL BE LIKELY AT SBN AND FWA THIS AFTERNOON AND HAVE INCLUDED A TEMPO GROUP FOR EXPECTED PASSAGE OF THUNDERSTORMS. CURRENT SFC TRENDS INDICATE A LATER FRONTAL PASSAGE THAN PREVIOUSLY THOUGHT AND LATEST MODEL RUNS SUPPORT THIS IDEA. HENCE HAVE TRENDED FROPA AND THUNDERSTORMS TO THIS. NOT EXPECTING ANY SIGNIFICANT VSBY REDUCTIONS WITH THUNDERSTORMS...JUST MVFR. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY...WITH DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREATS. EXPECT WINDS TO BE GUSTY AHEAD OF SFC COLD FRONT...SHIFTING TO THE NORTHWEST WITH FROPA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM/AVIATION...CHAMBERLAIN LONG TERM....LOGSDON
Hazardous weather outlook, May 1, 4:39 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 439 AM EDT TUE MAY 1 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-020845- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 439 AM EDT TUE MAY 1 2007 /339 AM CDT TUE MAY 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA INTO THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG THE NORTHWARD MOVING WARM FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-020845- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 439 AM EDT TUE MAY 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, May 1, 1:56 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EDT TUE MAY 01 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL CAMDEN 41.76N 84.76W
05/01/2007 E0.88 INCH HILLSDALE MI LAW ENFORCEMENT
PEA TO NICKEL SIZED REPORTED
&&
NWSLocal storm report, May 1, 3:32 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT TUE MAY 01 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL DELTA 41.57N 84.00W
05/01/2007 E1.75 INCH FULTON OH PUBLIC
GOLF BALL SIZE HAIL REPORTED
&&
BJSLocal storm report, May 1, 4:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EDT TUE MAY 01 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL OSSEO 41.89N 84.54W
05/01/2007 E1.00 INCH HILLSDALE MI EMERGENCY MNGR
&&
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:48 PM EDT | Tornado Warning | IWX | Steuben | 42 min |
| May 1, 4:56 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 34 min |
| May 1, 5:09 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 36 min |
| May 1, 5:15 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 44 min |
| May 1, 5:28 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 62 min |
| May 1, 5:44 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Whitley | 61 min |
| May 1, 6:24 PM EDT | Severe Thunderstorm Warning | IWX | Pulaski | 22 min |
| May 1, 6:27 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 63 min |
| May 1, 6:44 PM EDT | Flash Flood Warning | IWX | Allen | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.